Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Bismarck, ND

June 23, 2006LaMoure County, Logan County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2006, 5:13 PM CDT for LaMoure County, Logan County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2006, 5:13 PM CDT (22:13 UTC)
Expired
Jun 23, 2006, 6:15 PM CDT
In force
62 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties LaMoure County, ND, Logan County, ND

The radar

The Bismarck radar (KBIS), 127 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 5:18 PM CDTHAIL 1.756 W Gackle, ND10 MINUTES OF PEA TO GOLFBALL SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2006-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2006-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 232214
SVRBIS
NDC045-047-232315-
/O.NEW.KBIS.SV.W.0101.060623T2213Z-060623T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
513 PM CDT FRI JUN 23 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 615 PM CDT

* AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR GACKLE...OR ABOUT 31 MILES SOUTHWEST OF
  JAMESTOWN...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALFRED AROUND 535 PM CDT...
  JUD AROUND 555 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4664 9935 4639 9926 4639 9877 4663 9890

$$

CH/VJ
2 follow-up statements
000 
WWUS53 KBIS 232240
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
539 PM CDT FRI JUN 23 2006

NDC045-047-232315-
/O.CON.KBIS.SV.W.0101.000000T0000Z-060623T2315Z/
LOGAN ND-LAMOURE ND-
539 PM CDT FRI JUN 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR NORTHWESTERN LAMOURE AND NORTHEASTERN LOGAN COUNTIES...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR ALFRED...OR
ABOUT 31 MILES SOUTHWEST OF JAMESTOWN...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JUD AROUND 555 PM CDT...

HAIL UP TO GOLF BALL SIZE HAS BEEN REPORTED 6 MILES WEST OF GACKLE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4664 9935 4639 9926 4639 9877 4663 9890

$$

VJ/HAMMER
000 
WWUS53 KBIS 232311
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
611 PM CDT FRI JUN 23 2006

NDC045-047-232321-
/O.EXP.KBIS.SV.W.0101.000000T0000Z-060623T2315Z/
LOGAN ND-LAMOURE ND-
611 PM CDT FRI JUN 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAMOURE AND
NORTHEASTERN LOGAN COUNTIES EXPIRES AT 615 PM CDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4664 9935 4639 9926 4639 9877 4663 9890

$$

JENSEN/HAMMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 2:45 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 23, 2:45 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI JUN 23 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERNS ARE CONVECTIVE THREAT FOR THE NEXT 24 HOURS.
HAVE GENERALLY FOLLOWED THE GFS.

MODERATELY UNSTABLE AIRMASS...A COUPLE WEAK SHORTWAVES AND A WEAK
SURFACE BOUNDARY HAVE GENERATED A FEW SEVERE THUNDERSTORMS THIS
AFTERNOON. CHANCE OF THUNDERSTORMS WILL CONTINUE OVERNIGHT...WITH
THE BEST CHANCES CENTRAL AND EAST. A MORE STABLE AIRMASS WILL PUSH
IN FROM THE WEST FOR SATURDAY. SO HAVE DROPPED THE MENTION OF STORMS
WEST FOR SATURDAY...BUT CONTINUED THE CHANCE CENTRAL AND EAST...WITH
EAST THE BETTER CHANCE.

FOR SATURDAY NIGHT AND SUNDAY...A GENERALLY DRY NORTHERLY FLOW ALOFT
ON THE EAST SIDE OF A BROAD UPPER RIDGE WILL KEEP THE AREA MAINLY
DRY. THIS WILL ALSO KEEP TEMPERATURES NEAR NORMAL...OR PERHAPS A BIT
BELOW NORMAL ON THE MINIMUM TEMPERATURES. GFS INDICATES A STRONGER
TROUGH DROPPING OUT OF CANADA ON MONDAY...BUT WILL KEEP THE FORECAST
DRY FOR NOW.  THE GFS INDICATES MOST OF THE PRECIPITATION THREAT
WILL BE EAST OF THE CWA.

.LONG TERM...TUESDAY THROUGH FRIDAY...
THE MODELS ARE BEGINNING TO LINE UP WITH THE GFS IN THE LONG TERM.
THE CURRENT TREND WOULD DEVELOP A BLOCKING RIDGE TO THE WEST...WITH
A TROUGH TO THE EAST ON TUESDAY WITH THE RIDGE FLATTENING AND MOVING
EAST OVER MONTANA BY FRIDAY.  THIS WOULD PUT THE UPPER LEVEL JET
WOULD BE OVER THE STATE ON TUESDAY THEN SLIDE THE JET EAST BY
FRIDAY.  WILL KEEP THE FORECAST DRY...BUT THERE CONTINUES TO BE A
SMALL CHANCE FOR PRECIP/TSTMS IN THE VICINITY OF THE JET SO WILL NOT
DROP POPS TO ZERO.  WILL COOL MAX TEMPS A LITTLE IN THE EASTERN
COUNTIES TUESDAY AND WEDNESDAY...AS COOLER AIR IS LIKELY EAST OF THE
JET. TEMPS THURSDAY AND FRIDAY SHOULD BE AT OR ABOVE NORMAL ACROSS
THE FORECAST AREA AS UPPER LEVEL RIDGE MOVES EAST PUMPING WARMER AIR
INTO THE REGION.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/TSW
Hazardous weather outlook, Jun 23, 3:48 AM CDT, 13 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
348 AM CDT FRI JUN 23 2006

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-240900-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
348 AM CDT FRI JUN 23 2006 /248 AM MDT FRI JUN 23 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 23, 2:08 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE BISMARCK ND
208 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     TORNADO          1 N EDGELEY             46.38N 98.71W
06/23/2006                   LAMOURE            ND   LAW ENFORCEMENT

            TORNADO CROSSED HIGHWAY 281

&&

VROLLER
Local storm report, Jun 23, 2:11 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
211 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 PM     FUNNEL CLOUD     DICKEY                  46.54N 98.47W
06/23/2006                   LAMOURE            ND   LAW ENFORCEMENT

            FUNNEL CLOUD IN VICINITY OF DICKEY

&&

VROLLER
Local storm report, Jun 23, 2:17 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
217 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FUNNEL CLOUD     8 E ROLETTE             48.66N 99.67W
06/23/2006                   ROLETTE            ND   LAW ENFORCEMENT

            FUNNEL CLOUD ALONG HIGHWAY 66

&&

VROLLER
Local storm report, Jun 23, 2:18 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
218 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TORNADO          1 S ROLLA               48.84N 99.62W
06/23/2006                   ROLETTE            ND   LAW ENFORCEMENT

            TORNADO ON GROUND.

&&

VROLLER
Local storm report, Jun 23, 2:20 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
220 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     FUNNEL CLOUD     1 E ROLLA               48.86N 99.60W
06/23/2006                   ROLETTE            ND   PUBLIC

            FUNNEL CLOUD DISSIPATED THEN REFORMED

&&

VROLLER
Local storm report, Jun 23, 4:30 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
430 PM CDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FUNNEL CLOUD     2 W ROLETTE             48.66N 99.88W
06/23/2006                   ROLETTE            ND   LAW ENFORCEMENT

            COUNTY SHERIFF REPORTS FUNNEL CLOUD 2 MILES WEST OF
            ROLETTE

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 12:47 PM CDTTornado WarningBISLaMoure28 min
Jun 23, 1:16 PM CDTTornado WarningBISLaMoure29 min
Jun 23, 1:47 PM CDTSevere Thunderstorm WarningBISLaMoure43 min
Jun 23, 1:54 PM CDTTornado WarningBISRolette21 min
Jun 23, 4:21 PM CDTTornado WarningBISRolette24 min
Jun 23, 5:32 PM CDTSevere Thunderstorm WarningBISEmmons28 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.